Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Tucson, AZ

September 9, 2020Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 9, 2020, 5:47 PM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2020, 5:47 PM MST (00:47 UTC)
Expired
Sep 9, 2020, 7:45 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 129 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4317 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WGUS55 KTWC 100047
FFWTWC
AZC003-100245-
/O.NEW.KTWC.FF.W.0034.200910T0047Z-200910T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
547 PM MST Wed Sep 9 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Cochise County in southeastern Arizona...

* Until 745 PM MST.

* At 547 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the northeast portions of the Chiricahua 
  Mountains. Doppler radar estimates between 1 and 3 inches of rain 
  has fallen, especially in Keating and Wood Canyon Creeks that 
  drain into the San Simon River. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Chiricahua National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3199 10943 3202 10905 3215 10905 3220 10912
      3225 10918 3224 10931 3211 10948 3203 10949

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
409 
WGUS75 KTWC 100241
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
741 PM MST Wed Sep 9 2020

AZC003-100251-
/O.EXP.KTWC.FF.W.0034.000000T0000Z-200910T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
741 PM MST Wed Sep 9 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR 
NORTHEASTERN COCHISE COUNTY...

The heavy rain has ended and flash flooding is no longer expected. 
However, rainfall runoff will continue to pose a threat with water 
flowing within washes that drain into the San Simon River. Please 
continue to heed remaining road closures.

LAT...LON 3199 10943 3202 10905 3215 10905 3220 10912
      3225 10918 3224 10931 3211 10948 3203 10949

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:50 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 9, 2:50 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Wed Sep 9 2020

.SYNOPSIS...A deep storm system will linger near the Four Corners
through Thursday then move off to the northeast. This will result
in another day of cooler than normal temperatures with gradual
warming expected into the weekend. It will be dry this weekend
with the exception of far eastern areas where there will remain a
slight chance of showers and thunderstorms each afternoon.

&&

.DISCUSSION...A few relatively strong thunderstorms have popped up
over Cochise county this afternoon with mainly scattered showers
over locations south and southeast of Tucson. Much cooler
temperatures were had by all with highs peaking 6-10 degrees below
average. Tomorrow there will be more sunshine and less of a threat
of precipitation, however with the cool air mass in place
temperatures will remain 5-8 degrees below normal.

Friday into the weekend an upper level ridge will build over the
region with temperatures rising in response. Saturday and Sunday
should be the warmest days overall with highs at or a little above
normal with a couple of degrees of cooling into early next week.
With easterly low level flow there may be just enough moisture
sneaking in for a shower or thunderstorm each afternoon near the
New Mexico border and over the White Mountains.

&&

.AVIATION...Valid through 11/00Z.
SCT-BKN clouds 8-13k ft MSL mainly from KTUS eastward with
generally SKC conditions west of KTUS. Isolated -TSRA/-SHRA east
of KTUS to the NM border into Thursday morning. WLY/NWLY sfc winds
13-18 kts with gusts to 25 kts into this evening. Winds becoming
terrain- driven less than 12 kts late this evening into Thursday
morning. Winds again WLY/NWLY Thursday afternoon 8-12 kts, though
some elevated SE winds may occur through the Gila River Valley
including KSAD. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A storm system will continue to move through
northern Arizona this evening, bringing cooler than normal
temperatures to the region through Thursday. Expect some
breeziness into this evening with isolated to scattered showers
and thunderstorms mainly east and south of Tucson. By Thursday,
residual moisture will mainly be along the immediate New Mexico
border with dry conditions elsewhere. Some warming will start
Friday and continue through the weekend with a slight chance of
showers and thunderstorms remaining well east of Tucson and
across the White Mountains each afternoon into the middle of next
week. 20-ft winds will be light Thursday through Saturday with an
easterly breeze developing Sunday and continuing into Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Carpenter
Fire Weather....Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 9, 2:28 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
228 PM MST Wed Sep 9 2020

AZZ508-512-092215-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
228 PM MST Wed Sep 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
315 PM MST...

At 227 PM MST, Doppler radar was tracking a strong thunderstorm near
Chiricahua National Monument, or 22 miles southwest of Steins, moving
east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chiricahua National Monument and San Simon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 10944 3224 10947 3237 10905 3197 10905
TIME...MOT...LOC 2127Z 253DEG 19KT 3208 10934

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:20 PM MSTAreal Flood AdvisoryTWCCochise115 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.